Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS State College, PA

April 19, 2002Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 19, 2002, 12:41 PM EDT for Clearfield County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2002, 12:41 PM EDT (16:41 UTC)
Expired
Apr 19, 2002, 1:45 PM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Whole counties

County Clearfield County, PA

The radar

The State College radar (KCCX), 40 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 191641
SVRCTP
PAC033-191745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1240 PM EDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN PENNSYLVANIA

* UNTIL 145 PM EDT.

* AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF JEFFRIES...OR 15 MILES
  SOUTHWEST OF CLEARFIELD...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JEFFRIES AT 1250 PM.
  HOUTZDALE AT 1255 PM.
  OSCEOLA MILLS AT 100 PM.

LARGE HAIL HAS BEEN REPORTED IN BUTLER COUNTY WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE 
TO A SUBSTANTIAL SHELTER.

$$

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 11:10 AM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 19, 11:10 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE
1110 AM EDT FRI APR 19 2002

UPDATE FOR AFTERNOON WITH MINIMAL CHANGES BASED ON RADAR/SAT TRENDS.
TEMP FORECASTS ON TRACK. SPS FOR SLIGHT RISK SEVERE UPDATED AS WELL.

CTP...SPS FOR SLGT RISK FOR SEVERE

SND

In the hours before

Special weather statement, Apr 19, 10:56 AM EDT, 1 hour 45 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-192200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1056 AM EDT FRI APR 19 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL PENNSYLVANIA
THIS AFTERNOON...

A STRONG COLD FRONT WILL MOVE INTO CENTRAL PENNSYLVANIA THIS
AFTERNOON AND EVENING. THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF
THE FRONT...SOME OF WHICH COULD BECOME SEVERE.

THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. SKYWARN ACTIVATION
MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:58 PM EDTFlash Flood WarningCTPBedford107 min
Apr 18, 9:09 PM EDTFlash Flood WarningCTPBedford96 min
Apr 19, 2:52 PM EDTSevere Thunderstorm WarningCTPNorthumberland, Snyder53 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.